Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Chicago, IL

April 18, 2002Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 18, 2002, 5:28 PM CDT for Ogle County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 5:28 PM CDT (22:28 UTC)
Expired
Apr 18, 2002, 6:15 PM CDT
In force
47 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ogle County, IL

The radar

The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 182228
SVRCHI
ILC141-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
527 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OGLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 525 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES WEST OF POLO...OR ABOUT 12 MILES NORTH OF STERLING.  THE
  STORM WAS MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...

  POLO AROUND 530 PM CDT.
  BYRON AROUND 600 PM CDT.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF PENNIES.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4200 8975 4189 8964 4210 8931 4218 8946

BRUMER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:01 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 18, 4:01 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT THU APR 18 2002

ONGOING INTENSE/SEVERE CONVECTION CURRENTLY MOVING ENE OUT OF IA
INTO NW IL WITH MEAN MID LEVEL FLOW. SHOWERS FADED OUT AS MOVED ENE
ACROSS THE MS RIVER OUT OF NE MO INTO W CENTRAL IL EARLIER...BUT NEW
INTENSE CONVECTION HAS RECENTLY DEVELOPED JUST W OF THE MS RIVER AS
SHORT WAVE LIFTS NE INTO MO. EXPECT THESE TWO LINES TO CONTINUE TO
FILL IN AND MOVE INTO NW IL LATE THIS AFTERNOON ALONG AXIS OF
GREATEST INSTABILITY...BUT MAY SLOW A BIT IN THEIR EASTWARD PROGRESS
AS THEY ENCOUNTER LOWER 50 DEW POINTS ACROSS NORTHERN IL. APPROACH
OF DRY LINE AND COLD FRONT LATER THIS EVE WILL KEEP TSRA GOING WELL
INTO THE NIGHT AS IT PUSHES INTO NE IL. COLD FRONT CONTINUES INTO NW
IN DURING THE MORNING BEFORE SLOWING IN CENTRAL IL DURING THE
AFTERNOON AND EVENTUALLY BECOMING STATIONARY ACROSS SOUTHERN IN AND
CENTRAL IA BY EVE AS A SURFACE WAVE DEVELOPS IN MO...MOVING TO THE
LOWER OH VALLEY BY SAT MORNING.  THIS BRINGS OVERRUNNING RAIN INTO
CENTRAL IL AND INTO AT LEAST THE SOUTHERN PART OF THE CWA FRI NIGHT.
THE COLD SURFACE HIGH SETTLES FURTHER ACROSS THE UPPER MIDWEST SAT
IN THE WAKE OF THIS WAVE WITH CONTINUED COLD ADVECTION IN THE LOWER
LAYERS. FLOW DOWN THE LAKE PERSISTS THROUGH WEEKEND AND WILL
CERTAINLY MAKE INFLUENCE OF STILL VERY CHILLY MID LAKE WATERS
KNOWN.

.CHI...NONE

TRS

In the hours before

Special weather statement, Apr 18, 12:00 PM CDT, 5 hours 28 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT THU APR 18 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

FOR THIS AFTERNOON...THE SLIGHT RISK IS WEST OF A MCHENRY TO
STREATOR LINE WHERE THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING
WINDS.  FOR TONIGHT...THE SLIGHT RISK WILL SPREAD EAST ACROSS THE
REST OF THE AREA DURING THE EVENING.  THE THREATS WILL REMAIN LARGE
HAIL AND DAMAGING WINDS...WITH WINDS BECOMING THE PREDOMINANT THREAT
BY LATE EVENING.

LOW PRESSURE WILL MOVE EAST NORTHEAST ACROSS SOUTHERN MINNESOTA THIS
AFTERNOON AND CENTRAL WISCONSIN THIS EVENING...WITH ITS TRAILING
COLD FRONT MOVING EAST ACROSS IOWA AND INTO NORTHWESTERN ILLINOIS. A
MID LEVEL WAVE WILL MOVE RAPIDLY NORTHEAST FROM THE OZARKS TO THE
MID MISSISSIPPI VALLEY THIS AFTERNOON...AND ACROSS NORTHERN ILLINOIS
THIS EVENING.  THIS WAVE...COMBINED WITH DAYTIME HEATING...ACTING ON
UNSTABLE AIR ALREADY IN PLACE AHEAD OF THE COLD FRONT...WILL
CONTINUE TO GENERATE THUNDERSTORMS.  THESE STORMS WILL MOVE EAST
ACROSS THE MISSISSIPPI RIVER LATER THIS AFTERNOON...AND CONTINUE
INTO NORTHERN ILLINOIS AND ADJACENT NORTHWEST INDIANA TONIGHT.

TRS
Special weather statement, Apr 18, 4:00 PM CDT, 1 hour 28 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-191100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT THU APR 18 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL
ILLINOIS...AND A SLIGHT RISK ELSEWHERE TONIGHT.

FOR LATE THIS AFTERNOON THROUGH THIS EVENING...THE MODERATE RISK IS
NORTH AND WEST OF A MCHENRY TO DIXON LINE...WITH A SLIGHT RISK
ELSEWHERE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH
ISOLATED TORNADOES POSSIBLE IN NORTH CENTRAL ILLINOIS.  DAMAGING
WINDS WILL BECOME THE PREDOMINANT THREAT BY LATE EVENING.

LOW PRESSURE WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS CENTRAL
WISCONSIN THIS EVENING...WITH ITS TRAILING COLD FRONT MOVING EAST
ACROSS IOWA AND INTO NORTHWESTERN ILLINOIS. A MID LEVEL WAVE WILL
MOVE NORTHEAST FROM MISSOURI ACROSS NORTHERN ILLINOIS THIS EVENING.
THIS WAVE...ACTING ON UNSTABLE AIR IN PLACE AHEAD OF THE COLD FRONT
WILL CONTINUE TO SUPPORT THUNDERSTORMS THIS EVENING. THE LINE OF
STORMS WILL MOVE EAST FROM THE MISSISSIPPI VALLEY INTO NORTHERN
ILLINOIS AND ADJACENT NORTHWEST INDIANA TONIGHT.

TRS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:07 PM CDTSevere Thunderstorm WarningLOTWinnebago38 min
Apr 18, 6:21 PM CDTSevere Thunderstorm WarningLOTOgle39 min
Apr 18, 6:49 PM CDTSevere Thunderstorm WarningLOTWinnebago36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.